Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

On positive periodic solutions of Lotka-Volterra competition systems with deviating arguments


Authors: Xianhua Tang and Xingfu Zou
Journal: Proc. Amer. Math. Soc. 134 (2006), 2967-2974
MSC (2000): Primary 34K13; Secondary 34K20, 92D25
DOI: https://doi.org/10.1090/S0002-9939-06-08320-1
Published electronically: May 9, 2006
MathSciNet review: 2231621
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: By using Krasnoselskii's fixed point theorem, we prove that the following periodic $ n-$species Lotka-Volterra competition system with multiple deviating arguments

$\displaystyle (\ast)\quad\quad \dot{x}_i(t)=x_i(t)\left[r_i(t)-\sum_{j=1}^{n}a_{ij}(t)x_j(t-\tau_{ij}(t)) \right],\quad i=1, 2, \ldots, n,\qquad\quad $

has at least one positive $ \omega-$periodic solution provided that the corresponding system of linear equations

$\displaystyle (\ast\ast)\qquad\qquad\qquad\qquad\quad \sum_{j=1}^{n}\bar{a}_{ij} x_j= \bar{r}_i, \quad i=1, 2, \ldots, n,\qquad\qquad\qquad\qquad\quad $

has a positive solution, where $ r_i, a_{ij}\in C({\mathbf{R}}, [0, \infty))$ and $ \tau_{ij}\in C({\mathbf{R}}, {\mathbf{R}})$ are $ \omega-$periodic functions with

$\displaystyle \bar{r}_i=\frac{1}{\omega}\int_{0}^{\omega}r_i(s)ds >0; \ \ \bar... ...\frac{1}{\omega}\int_{0}^{\omega}a_{ij}(s)ds \ge 0, \quad i, j=1, 2, \ldots, n.$

Furthermore, when $ a_{ij}(t)\equiv a_{ij}$ and $ \tau_{ij}(t)\equiv \tau_{ij}$, $ i,j =1,\ldots,n$, are constants but $ r_i(t),\ i=1, \ldots,n$, remain $ \omega$-periodic, we show that the condition on $ (\ast\ast)$ is also necessary for $ (\ast)$ to have at least one positive $ \omega-$periodic solution.


References [Enhancements On Off] (What's this?)

  • [1] C. Alvarez, A. C. Lazer, An application of topological degree to the periodic competiting species model, J. Austral. Math. Soc. Ser. B 28(1986), 202-219. MR 0862570 (87k:34062)
  • [2] S. Ahmad, On the nonautonomous Lotka-Volterra competition equations, Proc. Amer. Math. Soc. 117(1993), 199-204. MR 1143013 (93c:34109)
  • [3] A. Battaaz, F. Zanolin, Coexistence states for periodic competition Kolmogorov systems, J. Math. Anal. Appl. 219(1998), 179-199. MR 1606377 (98m:34086)
  • [4] Y. Chen, Z. Zhou, Stable periodic solution of a discrete periodic Lotka-Volterra competition system, J. Math. Anal. Appl. 277(2003), 358-366. MR 1954481 (2004k:39032)
  • [5] J. M. Cushing, Two species competition in a periodic environment, J. Math. Biol. 10(1980), 385-400. MR 0602256 (82c:92017)
  • [6] M. Fan, K. Wang, Global Periodic Solutions of a Generalized $ n-$Species Gilpin-Ayala Competition Model, Computers Math. Applic. 40(2000), 1141-1151. MR 1784658 (2001i:92043)
  • [7] M. Fan, K. Wang, D. Q. Jiang, Existence and global attractivity of positive periodic solutions of periodic $ n-$species Lotka-Volterra competition systems with several deviating arguments,
    Math. Biosci. 160(1999), 47-61. MR 1704338 (2000f:92016)
  • [8] H. I. Freedman, P. Waltman, Persistence in a model of three competitive populations, Math. Biosci. 73(1985), 89-101. MR 0779763 (86i:92038)
  • [9] K. Gopalsamy, Global asymptotical stability in a periodic Lotka-Volterra system, J. Austral. Math. Soc. Ser. B 24(1982), 160-.
  • [10] K. Gopalsamy, Global asymptotical stability in a periodic Lotka-Volterra system, J. Austral. Math. Soc. Ser. B 29(1985), 66-72.
  • [11] K. Gopalsamy, Stability and Oscillation in Delay Differential Equations of Population Dynamics, Kluwer Academic Publishers, Dordrecht, 1992. MR 1163190 (93c:34150)
  • [12] I. Györy, G. Ladas, Oscillation Theory of Delay Differential Equations, Oxford Science, Oxford, 1991. MR 1168471 (93m:34109)
  • [13] M. A. Krasnoselskii, Positive Solutions of Operator Equations, Noordhoff, Groningen, 1964. MR 0181881 (31:6107)
  • [14] P. Korman, Some new results on the periodic competition model, J. Math. Anal. Appl. 171(1992), 131-138. MR 1192498 (93j:92033)
  • [15] Y. Kuang, Delay Differential Equations with Applications in Population Dynamics, Academic Press, Boston, 1993. MR 1218880 (94f:34001)
  • [16] Y. K. Li, Periodic solutions of $ N-$species competition system with delays, J. Biomath. 12(1997), 1-12. MR 1460907 (99f:92021)
  • [17] Y. K. Li, On a periodic delay logistic type population model, Ann. of Diff. Eqs. 14(1998), 29-36. MR 1633664 (99d:34133)
  • [18] Y. K. Li, Periodic solutions for delay Lotka-Volterra competition systems, J. Math. Anal. Appl. 246(2000), 230-244. MR 1761160 (2001b:34132)
  • [19] Y. K. Li, Y. Kuang, Periodic solutions of periodic delay Lotka-Volterra equations and systems, J. Math. Anal. Appl. 255(2001), 260-280. MR 1813821 (2001k:34133)
  • [20] H. L. Roydin, Real Analysis,
    Macmillan Publishing Company, New York, 1988.MR 1013117 (90g:00004)
  • [21] A. Shibata, N. Saito, Time delays and chaos in two competition system, Math. Biosci. 51(1980), 199-211. MR 0587228 (81m:92054)
  • [22] H. L. Smith, Periodic solutions of periodic competitive and cooperative systems, SIAM J. Math. Anal. 17(1986), 1289-1318. MR 0860914 (87m:34057)
  • [23] H. L. Smith, Periodic competitive differential and the descrete dynamics of a competitive map, J. Different. Eq. 64(1986), 165-194. MR 0851910 (87k:92027)
  • [24] A. Trieo, C. Alrarez, A different consideration about the globally asymptotically stable solution of the periodic $ n-$competing species problem, J. Math. Anal. Appl. 159(1991), 44-50. MR 1119420 (93d:34080)
  • [25] X. H. Tang and X. Zou, 3/2-type criteria for global attractivity of Lotka-Volterra competition system without instantaneous negative feedback, J. Differential Equations, 186(2002), 420-439. MR 1942216 (2003k:34138)
  • [26] X. H. Tang and X. Zou, Global attractivity of non-autonomous Lotka-Volterra competition system without instantaneous negative feedbacks, J. Differential Equations, 192(2003), 502-535. MR 1990850 (2004e:34116)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 34K13, 34K20, 92D25

Retrieve articles in all journals with MSC (2000): 34K13, 34K20, 92D25


Additional Information

Xianhua Tang
Affiliation: School of Mathematical Sciences and Computing Technology, Central South University, Changsha, Hunan 410083, People’s Republic of China
Email: tangxh@mail.csu.edu.cn

Xingfu Zou
Affiliation: Department of Applied Mathematics, University of Western Ontario, London, Ontario, Canada N6A 5B7
Email: xzou@uwo.ca

DOI: https://doi.org/10.1090/S0002-9939-06-08320-1
Keywords: Positive periodic solution, Lotka-Volterra competition system
Received by editor(s): August 13, 2004
Received by editor(s) in revised form: April 29, 2005
Published electronically: May 9, 2006
Additional Notes: The first author was supported in part by NNSF of China (No. 10471153), and the second author was supported in part by the NSERC of Canada and by a Faculty of Science Dean’s Start-Up Grant at the University of Western Ontario.
Communicated by: Carmen C. Chicone
Article copyright: © Copyright 2006 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society